Winter Weather, Bennington
- When
- April 1, 12:00 AM EST to 12:00 PM EST
- Where
- Bennington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
A low pressure system over Ohio moved eastward on March 31 and intensified as a coastal storm on April 1. This system transported a good deal of moisture northward, resulting in a wintry mixture of snow and sleet.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A low pressure system over Ohio moved eastward on March 31 and intensified as a coastal storm on April 1. This system transported a good deal of moisture northward, resulting in a wintry mixture of snow and sleet. The precipitation was moderate to heavy at times during the afternoon and evening of March 31, and lingered into the early afternoon hours of April 1. Storm total reports of snow and sleet ranged from mainly 6 to 12 inches, with lower totals below 1500 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 31, 8:05 PM EST, 3 hours 55 minutes earlier.
Area Forecast Discussion
National Weather Service Albany NY
905 PM EDT Fri Mar 31 2017
.SYNOPSIS...
A storm system will bring snow, rain, sleet and freezing
rain to the area through Saturday morning with the higher
terrain receiving more snow than the valleys.
&&
.NEAR TERM /THROUGH SATURDAY/...
Winter Storm Warning for Hamilton, Warren and Northern Saratoga
counties in New York...and southern VT with Winter Weather
Advisories for Herkimer and Washington counties, Capital
District, Schoharie Valley, Eastern Catskills, Taconics,
Berkshires, and Litchfield Hills in effect until 5 pm Saturday.
The primary inland low continues weakening as the secondary
low develops along the DELMARVA coast. Pressure falls are
occurring south Long Island. This system is causing a variety
of precipitation (snow, sleet, freezing rain and rain) across
the region with elevation playing a big role in the p-type.
Reports from weather spotter are very important especially
during mix precipitation events and provide us with valuable
data to make adjustments to the forecast. As the low moves off
the coast and passes south of Long Island the atmosphere will
cool resulting in more frozen precipitation, snow and sleet,
across the area as the night progresses.
On Saturday, the low pressure system will quickly move east off
the New Jersey coast on Saturday morning and then pass
southeast of Cape Cod late in the day. Highs on Saturday will be
in the mid 30s to lower 40s. Temperatures however during the
morning hours will remain cold enough to support snow and sleet
in many areas as readings will be in the low to mid 30s.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
There will be a brief reprieve from active weather for a couple
of days as the storm system pushes further out in the Atlantic
Ocean. On Sunday, skies will gradually clear as breezy west-
northwest winds help mix in drier air and a surface ridge builds
into the region. Temperatures will start off on the chilly
side, in the upper 20s and lower 30s, but are expected to climb
into the mid 40s across the higher terrain and into the lower
50s in the valleys by the afternoon, under partly cloudy skies.
Monday morning will be on the chilly side as temperatures dip
into the 20s and low 30s. The surface ridge pushes off to the
east Monday afternoon as the next system approaches from the
west. Winds will turn out of the south- southeast and clouds
will gradually increase throughout the day. Temperatures will
warm into the mid 40s to lower 50s, right around seasonable
levels for April.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Very active period with multiple storm systems bringing possibly
significant precipitation to the region as they tap into gulf moisture.
This leads to increasing concerns for flooding by the middle to
latter part of the week.
A progressive system originating from the deep south will be on the
approach Monday night and its expected to pass just to the south of
the Long Island Tuesday night. At this time rain is expected to be the
dominate p-type however a mix of wintry precipitation is anticipated
for the some of the local area with the chances for rain vs snow being
elevation dependent and diurnally driven. The system should have plenty
of moisture and dynamics to work with for another significant QPF event.
Guidance indicates only a brief break in the inclement weather Wednesday
as a ridge builds into the region before another low pressure system
impacts the region for late in week. This next system has the potential
to also be a significant storm and resulting QPF event Thursday into
Friday. This would be the third storm in only a week and would likely
result in hydrologic issues including river flooding if this were to be
realized. Guidance is indicating this system may pass to our north and
west placing the region on the warmer side of the system which would
increase flooding concerns due to potential snow melt along with the
significant QPF.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
MVFR conditions across the terminals this evening are expected
to give way to IFR overnight at all terminals except KPOU,
though confidence is not high. Cloud bases could lower somewhat
after sunset, and visibilities could also come down slightly
especially prior to 06Z when precipitation will be at its
heaviest.
The terminals are likely to see a variety of precip types
throughout the night, except KPOU which is expected to remain
plain rain. Rain is expected to mix with and change to sleet and
snow overnight, first at KGFL and then KALB. KPSF could see some
freezing rain early in the TAF period with temperatures hovering
around 32F before midlevels cool enough to result in a mixture
with sleet and snow. Precipitation could be moderate to briefly
heavy through 06Z as coastal low pressure strengthens. Whether
runway accumulation occurs is less certain given temperatures
hovering AOA freezing. Light slushy accumulation would be more
likely at KPSF and KGFL relative to KALB.
Precipitation will continue to diminish after sunrise Saturday,
as the low pulls away, though IFR conditions may linger through
the morning hours. Cloud bases should rise by Saturday
afternoon.
Winds will be east to northeast at 5-10 kts with the exception
of KPSF where winds will be east and increase to 12-15 kts with
gusts around 25 kts late tonight.
Outlook...
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: High Operational Impact. Likely RA...SN.
Tuesday: High Operational Impact. Likely RA.
Tuesday Night: Moderate Operational Impact. Chance of RA...SN.
Wednesday: Low Operational Impact. Slight Chance of RA.
&&
.FIRE WEATHER...
Much of eastern New York and western New England continues to
have snow on the ground. Although snow melt has been ongoing
recently and most valley areas only have snow depth of a few
inches, much deeper snowpack remains across the hills and
mountains.
Precipitation is expected through Saturday morning in the form
of rain, snow, sleet and freezing rain.
&&
.HYDROLOGY...
A storm system will affect our region through Saturday with a
mix of snow, sleet, freezing rain and rain. Liquid equivalent
totals are expected to be an inch and a half to two inches. The
snow, sleet and freezing rain is expected in areas of higher
terrain around the eastern Catskills, southern Adirondacks,
southern Green Mountains and northern Berkshires. Areas that see
mostly rain will have temperatures at or below 40 degrees,
limiting the snow melt. No flooding from snow melt or heavy rain
is expected through the weekend but if there is more snow melt
than anticipated, some large stem rivers could approach bankfull.
A series of storm systems will impact the Albany Hydrologic Service
Area during the next week. Precipitation type is uncertain for
the next event around the Monday night and Tuesday time frame.
For the next 72 hours, the only river point forecast to reach flood
stage is the Hudson River at Poughkeepsie due to high tides. The
Longer range Multi-Model Ensemble River Forecast System has a few
points reaching minor flood stage next week Tuesday into Wednesday
as the result of snow melt and additional precipitation.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 5 PM EDT Saturday for CTZ001-013.
NY...Winter Weather Advisory until 5 PM EDT Saturday for NYZ032-
038>040-043-047>054-058-061-063-066-082-084.
Winter Storm Warning until 5 PM EDT Saturday for NYZ033-041-
042-083.
MA...Winter Weather Advisory until 5 PM EDT Saturday for MAZ001-025.
VT...Winter Storm Warning until 5 PM EDT Saturday for VTZ013>015.
&&
SYNOPSIS...11/NAS
NEAR TERM...IAA/11/NAS
SHORT TERM...JVM
LONG TERM...IAA/JPV
AVIATION...Thompson
FIRE WEATHER...11/NAS
HYDROLOGY...11/NASHazardous Weather Outlook National Weather Service Albany NY 549 PM EDT Fri Mar 31 2017 VTZ014-015-012200- Western Windham-Eastern Windham- 549 PM EDT Fri Mar 31 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 5 PM EDT SATURDAY... This Hazardous Weather Outlook is for southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. A storm system is expected Monday night through Tuesday night with possible snow fall and locally heavy rain. The combination of locally heavy rain and snow melt could result in some flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send any reports of snowfall, sleet, rainfall or ice accretion to the National Weather Service office in Albany, NY. CTZ001-013-MAZ001-025-NYZ032-038>040-043-047>054-058-061-063-066-082- 084-012200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Southern Herkimer- Southern Fulton-Montgomery-Northern Washington-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Columbia-Western Ulster-Eastern Dutchess- Northern Fulton-Southern Washington- 549 PM EDT Fri Mar 31 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM EDT SATURDAY... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York and eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. A storm system is expected Monday night through Tuesday night with possible snow fall and locally heavy rain. The combination of locally heavy rain and snow melt could result in some flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send any reports of snowfall, sleet, rainfall or ice accretion to the National Weather Service office in Albany, NY. NYZ033-041-042-083-VTZ013-012200- Hamilton-Northern Saratoga-Northern Warren-Southeast Warren- Bennington- 549 PM EDT Fri Mar 31 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 5 PM EDT SATURDAY... This Hazardous Weather Outlook is for east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. A storm system is expected Monday night through Tuesday night with possible snow fall and locally heavy rain. The combination of locally heavy rain and snow melt could result in some flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send any reports of snowfall, sleet, rainfall or ice accretion to the National Weather Service office in Albany, NY. NYZ059-060-064-065-012200- Eastern Greene-Western Columbia-Eastern Ulster-Western Dutchess- 549 PM EDT Fri Mar 31 2017 This Hazardous Weather Outlook is for east central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A storm system is expected Monday night through Tuesday night with possible snow fall and locally heavy rain. The combination of locally heavy rain and snow melt could result in some flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
749 PM EDT FRI MAR 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM SNOW MANCHESTER 43.17N 73.05W
03/31/2017 M0.2 INCH BENNINGTON VT WEATHERNET6
WEATHERNET6
0639 PM SNOW LANDGROVE 43.29N 72.84W
03/31/2017 M6.2 INCH BENNINGTON VT WEATHERNET6
WEATHERNET6
&&
EVENT NUMBER ALY1703568
EVENT NUMBER ALY1703569
DBTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
853 PM EDT FRI MAR 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW 3 WSW HOLCOMBVILLE 43.68N 74.04W
03/31/2017 M5.5 INCH WARREN NY SKI AREA
GORE MOUNTAIN
&&
EVENT NUMBER ALY1703570
DBTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1102 PM EDT FRI MAR 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM SNOW CENTER BRUNSWICK 42.76N 73.61W
03/31/2017 M1.0 INCH RENSSELAER NY WEATHERNET6
WEATHERNET6
1055 PM SNOW LANDGROVE 43.29N 72.84W
03/31/2017 M8.2 INCH BENNINGTON VT WEATHERNET6
WEATHERNET6
&&
EVENT NUMBER ALY1703571
EVENT NUMBER ALY1703572
DBTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1137 PM EDT FRI MAR 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM SNOW SAVOY 42.60N 73.04W
03/31/2017 M5.4 INCH BERKSHIRE MA WEATHERNET6
WEATHERNET6
&&
EVENT NUMBER ALY1703573
DBTThe national radar mosaic for the moment the first event began.
2 winter weather, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2017Every state in 2017This day in weather historyWarnings in Vermont, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686310, 686313, 686314.